Lethargy/apathy from medications?

Discussion in 'The Watercooler' started by gcvmom, Nov 9, 2008.

  1. gcvmom

    gcvmom Here we go again!

    As you may know from my sig. I take a tricyclic antidepressant to manage the depression I was pushed into by my anxiety from life with a difficult child spouse and difficult child kids.

    Over the years, I've slowly bumped my dosage up in response to the growing chaos in my life (with my psychiatrist's blessing).

    When husband went through the drama with his initial seizure diagnosis and brain surgery back at the start of this year, the psychiatrist agreed I should bump my medications up again.

    Lately, however, I have felt lethargic and apathetic and just plain avoiding things around the house that equate to dull, uninteresting work, even though it's very necessary and I'd be much more relaxed and happy if I just DID IT. Call it a funk or whatever, I just have not been motivated to do much of anything.

    Thinking that my medications were partly to blame, I bumped myself down a notch this past week, and although I find myself getting more done, I also have a shorter temper.

    Clearly, that's not an optimal situation. And I've been wondering if I need something different now (I've been on this particular medication for about 8 years now).

    I know you aren't doctors here, but wanted to get some feedback from anyone with experience or practical knowledge with this.
  2. Jena

    Jena New Member


    I'm sorry your having a rough time of it right now. I have never had any personal experience with that drug. yet I have heard that over the course of time with that particular classification of drugs it can more or less begin to not work and have affect you do not want.

    What did the doctor say about it?? Did he suggest switching at this point?
  3. nvts

    nvts Active Member

    I don't know if the medications are the question. Have you noticed this year more than last that the basic "down in the mouth" feeling has been increasingly evident on the board itself?

    More and more of the posts are just lacking that spark and lustre. I'm wondering if we're all collectively suffering some sense of burnout together?

    I know I've been in what my mom used to call a "purple funk" lately. It seems like no matter what I start, I either can't or don't want to finish. And when I do finally get motivated and get my butt in gear, something difficult child related ends up stopping me mid-job. The basic tenor of everyone seems to be low.

    We're headed into the holidays, the economy bites, I'm flat broke (and that's about the only thing about me that's flat!), my Dr. doesn't want me to get a job until after the baby arrives, husband has been an ever loving creep to difficult child 1 (who's being an ever loving creep himself!), difficult child 2 is trying a smart mouth on for size (it doesn't fit) and difficult child 3 is so frickin needy, I just want to jump!

    I don't know, I can't say that it's definately your medications!


    (Feeling your pain, mama!)
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Ok, I think your medication used to be called Sinoquen or Senoquen. If so, I took it too, and it made me have an icky feeling of unreality.
    I've found that for me, I can't keep switching medications or doses or it makes me worse. How much do you take? I took 50 mg. and I really didn't like what it did to me. I had to switch. For me, the SSRIs work better than the tricyclics, although I've had bad reactions to both. And, yeah, I've been lethargic on certain doses of certain medications. I don't like that feeling either.
  5. gcvmom

    gcvmom Here we go again!

    Thanks Jennifer :)

    Beth, I'm sure the state of my family and the economy doesn't help. I'm definitely less motivated this year than the past three to five. Granted, it's been a hectic year with the surgery, difficult child 2's school and psychiatric issues, and difficult child 1's issues, vacation with the inlaws didn't help, and we're in debt up to our eyeballs, worried husband might not have a job in January, so I'm not feeling very good about doing much of anything.

    MWM, I was holding at 150mg for the last year or so. Before that I was at 125mg for a long time. I just went back down to 125mg about a week ago, and I feel like I'm doing better activity-wise, but I find that my patience does not hold up as well with some things. I initially started out on an SSRI (Celexa) about 8 years ago, and it helped a little bit for a year, but then I just stopped working. That's when I started with my current psychiatrist and he switched me to the desipramine (aka Norpramin).

    I'll have to talk to him about it at our next appointment. I'm just so tired of looking around me and thinking: I should be doing this, and this, and this (basic daily household stuff). And instead I just hide and find a hundred other things to do. I'm not feeling very responsible, I guess! Tired of the rut, but can't quite get the momentum to jump out of it, Know what I mean??
  6. KTMom91

    KTMom91 Well-Known Member

    I haven't been on that particular medication, but I've noticed an improvement upon switching to the Effexor from Paxil. I'm not as depressed, but still not where I'd like to be. For me, I don't know how much of this feeling of blah is medications or just the alignment of the planets, since there do seem to be many of us having some degree of blah-ness these days.